• Free 24/7 rehab helpline

  • Hydrocodone Overdose: What Are The Symptoms And Treatment?

    Hydrocodone Overdose Symptoms

    Hydrocodone Overdose: Emergency Treatment

    Thankfully, there is an antidote to Hydrocodone overdose. It is a medication called Naloxone. Your doctor can inject this medication to reverse some of the toxic effects of the overdose.

    Other treatments are supportive in nature. These include:

    • Activated Charcoal: if the patient is conscious and able to take it by mouth. Also, this treatment is more effective if the time of Hydrocodone overdose has not gone beyond a few hours. Hopefully, it may help to reduce its absorption inside the digestive tract.
    • Artificial ventilation and oxygen therapy to facilitate breathing
    • Benzos to control convulsions
    • Fluid and electrolyte injection to normalize the blood pressure
    Hydrocodone overdose may occur intentionally or accidentally. In any case, if you take more than the usual dose, the risks are higher.

    Luckily, it is available only as prescription and is a regulated medication. Anyhow, overdose is more likely to occur in patients who have become addicted during pain therapy.

    Hydrocodone is an opiate painkiller that treats severe pain. Accidental poisoning can occur if you take larger doses in an attempt to get a quick pain relief. Similarly, addicts may use it alone or in combo with other drugs to get an extreme high. What makes it more fatal is the addicts often use it by ways other than ingesting. They may inject, smoke or inhale it.

    You will experience the side effects while using it in the doses recommended by your doctor. However, with the use of excessive amount, the side effects become more serious and toxic.

    Hydrocodone overdose symptoms affect some systems in the body. These include:

    • Vision: Reduced pupil size
    • Digestive symptoms: Nausea, vomiting, diarrhea, abdominal cramps
    • Heart and blood vessels: Slowed pulse, low blood pressure
    • Brain: Drowsiness, impaired thinking, convulsions and excessive sleepiness that may progress to coma
    • Respiratory system: Shallow breathing, breathing difficulties, cessation of breathing
    • Skin: Bluish discoloration of lips and fingertips, cold skin
    • Muscle: Weakness

    How Hydrocodone Overdose Affects Your Body/Brain

    Hydrocodone is a powerful drug that helps pain by changing the signals that reach your brain. It does so by interacting with specific binding sites in the brain, opioid receptors. Thus, the reason why it is habit-forming and carries a big risk of abuse or overdose.

    All in all, if you take the recommended dose, it can cause side effects that correspond to the slowing of brain and body. However, when you consume a large dose in a short period, these functions are severely depressed.

    Consequently, the side effects become severe and may reach a point where no breathing occurs (respiratory depression).

    How Much Hydrocodone Does It Take To Overdose

    Pills OverdoseThe recommended oral dose of Hydrocodone is 5 mg to 10 mg for an adult per day. It takes approximately 90 mg of it to overdose.

    Overall, not everyone who consumes that much of it will develop the overdose symptoms. It is because, if you have been abusing it for a long time, you develop tolerance.

    Also, the amount needed to overdose also depends on how you take it. Injecting or smoking will lead to a fatal condition even with a lower dose.

    Hydrocodone overdose is a life-threatening condition. In any case, failure to receive immediate medical help can lead to death.

    Hydrocodone Overdose Death

    Sadly, death occurs primarily due to extreme slowing of respiration. This drug causes depression of the parts of the brain that regulate breathing. Therefore, the higher amount of drug in the brain, greater the chance of death.

    Finally, the way you take a drug also play an important role in determining the amount that reaches the brain. As a result, if you take it by mouth you will need a very large dose to produce toxic effects. On the other hand, injecting or inhaling will raise the amount in the brain by many folds, and that is dangerous.

    As one of the most widely used pain medications. Hydrocodone accounts for a large number of overdoses and deaths.

    What You Should Do To Help Someone Having Hydrocodone Overdose

    Do you or someone you know have Hydrocodone overdose? Call your local emergency number 911. Or call the national toll-free Poison Help hotline (1-800-222-1222). You can reach it from anywhere in the United States.

    Looking for professional medical help for addictions? Talk with experts near you.